MAUDE Adverse Event Report: KINETIC CONCEPTS, INC. V.A.C. GRANUFOAM DRESSINGS; OMP

KINETIC CONCEPTS, INC. V.A.C. GRANUFOAM DRESSINGS; OMP
Model Number VACDSP
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Necrosis (1971)
Date of Event 03/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional device information: activ.A.C.¿ therapy system unique identifier udi number (b)(4).Device evaluated by mfr: dressing was not returned for evaluation.Based on the information provided, it cannot be determined that the alleged eschar is related to the activ.A.C.¿ therapy.Per review of kci records, the patient experienced black periwound tissue prior to activ.A.C.¿ therapy placement.The physician and the nurse reported that the v.A.C.® granufoam¿ dressings was placed on healthy skin allegedly which caused the edges to breakdown and turn black.This report is being filed due to possible use error.Device labeling, available in print and online, states: protect periwound skin: consider use of a skin preparation product to protect periwound skin.Do not allow foam to overlap onto intact skin.Protect fragile/friable periwound skin with additional v.A.C.® drape, hydrocolloid or other transparent film.Multiple layers of the v.A.C.® drape may decrease the moisture vapor transmission rate, which may increase the risk of maceration.If any signs of irritation or sensitivity to the drape, foam or tubing assembly appear, discontinue use and consult a physician.To avoid trauma to periwound skin, do not pull or stretch the drape over the foam dressing during drape application.Extra caution should be used for patients with neuropathic etiologies or circulatory compromise.If a wound has been progressing well from dressing change to dressing change but then deteriorates rapidly, consider the following interventions and, where necessary, seek the guidance/expertise of a specialist: check the therapy hour meter to ensure that the actual number of therapy hours received matches the number of recommended therapy hours (22 hours a day).If the number of therapy hours is less than 22 each day, find out why there is a therapy deficit and remedy the situation.Clean wound more thoroughly during dressing changes.Evaluate for signs and symptoms of infection and, if present, treat accordingly.Change dressing often, ensuring that it is being changed at least every 48 hours.Examine the wound and debride as necessary.Debride the wound edges if they appear non-viable or rolled under as this may inhibit the formation of granulation tissue and migration of epithelial cells over an acceptable wound base.
 
Event or Problem Description
On (b)(6) 2019, the following information was reported to kci by the family member: on (b)(6) 2019, the nurse allegedly observed black wound edges.On (b)(6) 2019, the nurse subsequently observed black wound edges.On (b)(6) 2019, the patient went to the hospital due to the wound appearing black.The hospital reportedly examined the wound and informed there were no signs of an infection, but the physician allegedly advised that the nurse applied the v.A.C.® granufoam¿ dressings on good skin which caused breakdown.The family member noted that the activ.A.C.¿ therapy system was on hold pending physician appointment on (b)(6) 2019.On (b)(6) 2019, the following information was reported to kci by the nurse: the nurse who performed the patient's prior dressing change reportedly overlapped the v.A.C.® granufoam¿ dressings onto the healthy skin which allegedly caused the wound edges to breakdown and turn black.The nurse did not know if medical or surgical intervention was required.On 28-mar-2019, the following information was reported to kci by the nurse: on (b)(6) 2019, the patient was placed on a wet-to-dry dressing regimen, and activ.A.C.¿ therapy was re-applied on (b)(6) 2019.On 16-apr-2019, the following information was reported to kci by the nurse: on (b)(6) 2019, the nurse noted dark periwound tissue, and activ.A.C.¿ therapy was reapplied.On (b)(6) 2019, the patient underwent a debridement for eschar, and activ.A.C.¿ therapy was re-applied.It is unknown if activ.A.C.¿ therapy caused or contributed to the eschar.Per review of kci records, activ.A.C.¿ therapy was applied on (b)(6) 2019.On (b)(6) 2019 the progress report by the wound care nurse noted superior periwound skin with black, purple discoloration, weeping, moist.On (b)(6) 2019, the progress report noted "wound with scattered pink tissue as well as fat necrosis.Superior aspect of periwound with partial thickness skin sloughing; fragile, black, red discoloration and weeping, peeling of skin noted.Area covered with hydrofera blue® dressing [non kci product] to protect/heal prior to wound vac placement to achieve seal and absorption of periwound drainage." a device evaluation of the activ.A.C.¿ therapy system is currently pending completion.A device history record review for v.A.C.® granufoam¿ dressing lot number 5884886v007 is currently pending completion.
 
Additional Manufacturer Narrative
Correction: mdr-3009897021-2019-00052 sent on 19-apr-2019 included v.A.C.® granufoam¿ dressing lot number 5884886v007 which has been deemed an invalid lot number.Based on the additional information obtained from the device evaluation and device history review, kci's assessment remains the same; it cannot be determined that the alleged eschar is related to the activ.A.C.¿ therapy.
 
Event or Problem Description
On 01-feb-2019, the device was tested per quality control procedure by kci field service, and the unit passed the quality control checks and met specifications.On (b)(6) 2019, the device was placed with the patient.On 17-apr-2019, the device was tested per quality control procedure by kci quality engineering.A review of the device event logs found the device was able to administer v.A.C.® therapy for the time period of therapy.A device history review for lot number 5884886v007 determined that the lot number was not a valid v.A.C.® granufoam¿ dressing lot number.

Brand Name
V.A.C. GRANUFOAM DRESSINGS
Common Device Name
OMP
Manufacturer (Section D)
KINETIC CONCEPTS, INC.
san antonio TX
MDR Report Key8530971
Report Number3009897021-2019-00053
Device Sequence Number16632949
Product Code OMP
UDI-Device Identifier00849554001992
UDI-Public010084955400199217211231105884886V007
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K120033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVACDSP
Device Lot Number5884886V007
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2019
Initial Date Received by Manufacturer 03/24/2019
Supplement Date Received by Manufacturer05/08/2019
Initial Report FDA Received Date04/19/2019
Supplement Report FDA Received Date06/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient Weight82